Diabetes treatment in the elderly: Kathryn
Kathryn is a 72-year-old female who has had type 2 diabetes for approximately 10 years. The patient has had good glucose control in the past; however, she has experienced notable hardship over the last couple of years. Her husband of 50 years died 2 years ago and as a result, she now lives alone, taking care of herself the majority of the time. Since being bereaved, Kathryn has experienced more frequent medical issues.
Kathryn was diagnosed with atrial fibrillation and chronic kidney disease in the winter of the previous year. After her diagnosis, cardiac testing revealed that she had previously had a myocardial infarction and has since developed heart failure with reduced ejection fraction (systolic heart failure).
During her last visit, Kathryn expressed that she had been feeling overwhelmed by the number of medications she was being prescribed, and highlighted that she had been experiencing limb swelling of late. Kathryn also reported that her meal planning had suffered as, between all of her recommended diets (prescribed for heart failure, cardiovascular disease, renal disease, and diabetes), she is no longer sure what she is supposed to eat.
Kathryn’s self-monitoring of her blood glucose indicates that she has hypoglycemic episodes; however, she reports that she is no longer aware of them and gets upset if she notices her glucose reaching 200 mg/dL. In the event of noticing a high glucose reading, Kathryn will often stop eating for the day.
What should your HbA1c goal be for this patient?
Kathryn is an older patient with multiple chronic medical problems and multiple diabetes-related complications. She is aged over 60 years, and has polypharmacy with a limited life expectancy (<10 years). This patient would do well with a relaxed HbA1c target (perhaps, between 8% and 8.5% [64–69 mmol/mol]). This would need to be balanced to ensure that hyperglycemia does not lead to an infection.
What concerns should you have for this patient?
There are many risk factors to be considered. Kathryn is at increased risk of falls because she is on warfarin. Further, her polypharmacy and complex medical regimen – which varies daily – puts her at high risk for medical dosing errors. She has chronic kidney disease and is prescribed full-dose metformin, which is paired with basal insulin and glyburide, a sulfonylurea currently included on the American Geriatrics Society’s Beers Criteria® for potentially inappropriate medication use in older adults .
What treatment recommendations should you have for this patient?
- Set up an appointment with a pharmacist for medication therapeutic management.
- Stop metformin: Under normal circumstances I would have liked to reduce the patient’s metformin dose if the eGFR had been between 30 and 55 mL/min per 1.73 m2, but as the patient is comorbid for heart failure it is best for her to stop this medication altogether.
- Stop glyburide: This medication is not safe for her – if we feel strongly that she needs a sulfonylurea, glipizide is the preferred drug in patients with renal disease but even this may be questionable for her.
- She does not have visible marks from taking her insulin—verify, is she really administering her insulin? If yes, how often does she miss the dose, and why? This will be important to know more about as we make changes.
- We will need to stop or reduce medications that increase her hypoglycemia risk.
About the author